Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 161, NWS Grand Forks, ND

August 17, 2019Clearwater County, Mahnomen County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 17, 2019, 5:09 PM CDT for Clearwater County, Mahnomen County, Polk County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 5:09 PM CDT (22:09 UTC)
Expired
Aug 17, 2019, 6:00 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clearwater County, MN, Mahnomen County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:24 PM CDTHAIL 1.254 Wsw Island_lake, MNMOSTLY QUARTER SIZED HAIL, SOME BIGGER. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS53 KFGF 172209
SVRFGF
MNC029-087-119-172300-
/O.NEW.KFGF.SV.W.0161.190817T2209Z-190817T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
509 PM CDT Sat Aug 17 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Polk County in northwestern Minnesota...
  Northern Mahnomen County in northwestern Minnesota...
  Central Clearwater County in northwestern Minnesota...

* Until 600 PM CDT.

* At 509 PM CDT, a severe thunderstorm was located over Fosston 
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Olga around 525 PM CDT.
  Weme around 530 PM CDT.
  Clearbrook and Gonvick around 540 PM CDT.
  Berner around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4733 9575 4747 9586 4751 9614 4786 9562
      4783 9530 4767 9518 4762 9519
TIME...MOT...LOC 2209Z 228DEG 25KT 4757 9570 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
888 
WWUS53 KFGF 172233
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
533 PM CDT Sat Aug 17 2019

MNC029-087-119-172300-
/O.CON.KFGF.SV.W.0161.000000T0000Z-190817T2300Z/
Polk MN-Mahnomen MN-Clearwater MN-
533 PM CDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN POLK...NORTHEASTERN MAHNOMEN AND CENTRAL CLEARWATER
COUNTIES...

At 532 PM CDT, a severe thunderstorm was located over Weme, or 32
miles northwest of Bemidji, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Clearbrook and Gonvick around 540 PM CDT.
  Berner around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4736 9578 4786 9562 4783 9530 4767 9518
      4762 9519 4733 9575
TIME...MOT...LOC 2232Z 228DEG 25KT 4768 9552 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
838 
WWUS53 KFGF 172252
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
552 PM CDT Sat Aug 17 2019

MNC029-087-119-172302-
/O.EXP.KFGF.SV.W.0161.000000T0000Z-190817T2300Z/
Polk MN-Mahnomen MN-Clearwater MN-
552 PM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK...
NORTHEASTERN MAHNOMEN AND CENTRAL CLEARWATER COUNTIES WILL EXPIRE AT
600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4736 9578 4786 9562 4783 9530 4767 9518
      4762 9519 4733 9575
TIME...MOT...LOC 2252Z 228DEG 25KT 4777 9537 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:03 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 17, 3:03 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CDT Sat Aug 17 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Aug 17 2019

Convection timing and strength tonight will be the main
challenges for the period.

Showers and thunderstorms that initially went up along the surface
trough axis this morning have mostly moved off to the east and
weakened, and there has been some decent sunshine and heating out
ahead of the main shortwave and cold front that is entering the
western CWA this afternoon. SPC mesoanalysis page has ML CAPE of
1500-2000 J/kg with not much CIN left over our southwestern
counties. Deep layer bulk shear is not huge at around 25-35 kts,
but still adequate and the shear should improve as the shortwave
comes into our area. Web cams of the cumulus field west of Fargo
show not much vertical development yet, and day cloud phase RBG
curve is mostly liquid in that area. However, further north in
western Grand Forks county, there is a bit more vertical
development of cumulus starting and even the Fargo cu field has
started to improve. The more recent HRRR runs have some
convective initiation in that area, so might not be a bad first
guess. Will continue to keep an eye on developing storms and
should start to see more activity in the next few hours.

At this point it seems cells going up are rather isolated but
with mean wind close to the orientation of the cold front, that
may not last very long. CAMs seem to show the first initiation
around GFK moving eastward into MN with a bigger convective
complex of thunderstorm clusters later this evening possible.
This does not seem completely out of the question and some quarter
inch hail and wind gusts to 60 mph will be possible mainly in
southeastern ND and western MN. Heavy rain could also be an issue
in some areas as PWAT values are around 1.2 inches but there could
be some training echoes along the boundary. There is good
agreement on the frontal boundary and the showers and storms
pushing east of our counties around 09 to 10Z tonight, with most
of our area going dry by morning. Some clearing in the
northwestern counties could drop temps down below 50 degrees.

Sunday should be dry with cooler temps mostly in the upper 60s to
mid 70s even with sunshine. Winds will pick up out of the
southwest Sunday night ahead of the next trough, and temps should
stay in the 50s with decent mixing.

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Aug 17 2019

Scattered thunderstorms will be possible again during the overnight
hours Monday into Tuesday with quieter weather likely for middle
part of the work week. Rain and storm chances pick up again heading
into the upcoming weekend.

Monday through Monday night...

Long and medium range deterministic and ensemble guidance is in
fairly good agreement in the chance for thunderstorms late Monday
into early Tuesday. Guidance depicts zonal flow over the northern
Rockies inducing lee troughing over eastern MT/western ND through
the day Monday. Higher theta-e air will advect northward into the
region in response to the lee troughing and will support at least
moderate levels of instability by late Monday. A 50-70 knot mid
level jet over southern Canada will support enough deep layer shear
to introduce the potential for a few strong to severe storms.
Thunderstorms will likely develop by the evening hours as an
eastward advancing cold front pushes through the region.

Tuesday through Wednesday...

High pressure is expected to build into the region in the wake of
Monday night's cold frontal passage. Temperatures during this period
will be slightly below seasonal normals with highs in the mid to
upper 70s for Tuesday and Wednesday.

Thursday through Saturday...

Long range guidance is again in reasonable agreement about the
approach of an upper level shortwave from the Pacific Northwest into
the northern Plains Thursday into early Friday. The approach of this
wave (and attendant surface low) and eastward exit of the surface
high will induce breezy southerly return flow through the Plains
that will allow temperatures to warm slightly into the upper 70s and
low 80s for Thursday afternoon. Showers and thunderstorms will be
possible along a cold front as it moves eastward through the region.
However, it should be noted that difference between guidance gives
low confidence regarding the timing of precip during this
Thursday/Friday timeframe.

After this period, divergence in model solutions throws uncertainty
into the extended forecast. However, the general trend is that
nearly zonal mean flow aloft will continue to allow shortwave
troughs to quickly propagate through into the region and bring
periodic rain/thunderstorm chances heading into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 17 2019

Have VCSH or VCTS on and off for this afternoon and evening. First
round of showers and thunderstorms have become more scattered as
they approach KTVF and KBJI. More showers and thunderstorms coming
in late this afternoon and evening along a cold front. Confident
enough for KBJI and KFAR for prevailing thunder mention but just
have VCTS for the other TAF sites. A few of the models bring in
some IFR ceilings along and behind the front, but this seems a bit
overdone so kept it MVFR at the lowest and most sites should
remain VFR. Winds will shift around and become west to
northwesterly at less than 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...AM
AVIATION...JR
Hazardous weather outlook, Aug 17, 3:51 AM CDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Sat Aug 17 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-180900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Sat Aug 17 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible later this afternoon
into the early evening, but the best chances will be across
southeast North Dakota into the southern Red River Valley. The
main hazards will be large hail up to quarter size and damaging
wind gusts up to 60 mph. Localized downpours of heavy rain are
also expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday night into Tuesday morning and
again Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon into the early
evening.

In the hours before

Local storm report, Aug 17, 4:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     BLIZZARD         10 S HILLSBORO          47.26N 97.06W
08/17/2019                   Traill             ND   BROADCAST MEDIA

            BROADCAST MEDIA AND PUBLIC REPORTED A FUNNEL CLOUD
            BETWEEN HILLSBORO AND GARDNER. FUNNEL CONFIRMED BY IMAGE
            SENT TO BROADCAST MEDIA. TIME AND LOCATION APPROXIMATED
            ON RADAR.

&&

AMOORE
Special weather statement, Aug 17, 4:38 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
438 PM CDT Sat Aug 17 2019

NDZ052-053-172230-
Sargent ND-Richland ND-
438 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lidgerwood moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Stiles around 445 PM CDT.
  Hankinson around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4597 9732 4635 9691 4632 9671 4613 9665
      4593 9707 4593 9728
TIME...MOT...LOC 2137Z 257DEG 35KT 4598 9711

CJ
Local storm report, Aug 17, 4:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
440 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FUNNEL CLOUD     GWINNER                 46.22N 97.66W
08/17/2019                   SARGENT            ND   BROADCAST MEDIA

            IMAGE RELAYED VIA BROADCAST MEDIA SHOWS FUNNEL CLOUD NEAR
            GWINNER.

&&

AMOORE
Local storm report, Aug 17, 4:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     10 S HILLSBORO          47.26N 97.06W
08/17/2019                   Traill             ND   BROADCAST MEDIA

            BROADCAST MEDIA AND PUBLIC REPORTED A FUNNEL CLOUD
            BETWEEN HILLSBORO AND GARDNER. FUNNEL CONFIRMED BY IMAGE
            SENT TO BROADCAST MEDIA. TIME AND LOCATION APPROXIMATED
            ON RADAR.

&&

AMOORE
Special weather statement, Aug 17, 4:51 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
451 PM CDT Sat Aug 17 2019

MNZ015-016-022-172245-
Mahnomen MN-East Polk MN-North Clearwater MN-
451 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHERN
MAHNOMEN AND WEST CENTRAL CLEARWATER COUNTIES UNTIL 545 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beaulieu, or 42 miles north of Detroit Lakes, moving north at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Island Lake in Mahnomen County around 500 PM CDT.
  Lengby around 515 PM CDT.
  Fosston around 520 PM CDT.
  McIntosh around 530 PM CDT.
  Weme around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4731 9570 4739 9599 4776 9588 4776 9584
      4777 9584 4765 9543
TIME...MOT...LOC 2151Z 195DEG 19KT 4742 9580

CJ
Special weather statement, Aug 17, 4:59 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
459 PM CDT Sat Aug 17 2019

MNZ003-029-NDZ039-053-172300-
Clay MN-Wilkin MN-Richland ND-Cass ND-
459 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...SOUTHEASTERN CASS AND NORTHWESTERN RICHLAND COUNTIES UNTIL
600 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kindred, or 19 miles southwest of Fargo, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kindred, Walcott, Christine, Wolverton, Comstock, Hickson and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4651 9721 4669 9706 4682 9647 4653 9641
TIME...MOT...LOC 2159Z 262DEG 17KT 4662 9699

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:21 PM CDTSpecial Weather StatementFGFPolk39 min
Aug 17, 4:31 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk44 min
Aug 17, 4:51 PM CDTSpecial Weather StatementFGFMahnomen54 min
Aug 17, 4:59 PM CDTSpecial Weather StatementFGFClay61 min
Aug 17, 5:19 PM CDTSpecial Weather StatementFGFClay56 min
Aug 17, 5:50 PM CDTSpecial Weather StatementFGFMahnomen40 min
Aug 17, 5:52 PM CDTSpecial Weather StatementFGFBeltrami38 min
Aug 17, 6:27 PM CDTSpecial Weather StatementFGFBeltrami63 min
Aug 17, 6:30 PM CDTSpecial Weather StatementFGFBecker45 min
Aug 17, 6:43 PM CDTSpecial Weather StatementFGFBecker, Grant, Otter Tail47 min
Aug 17, 6:46 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.